ICIs linked to increased venous thromboembolism risk
medwireNews: A large single-center study has found an association between immune checkpoint inhibitor (ICI) use and an increased incidence of venous thromboembolism (VTE) in people with cancer.
Among 2854 patients who received ICIs at a US hospital up to March 2019 – primarily for non-small-cell lung cancer (28.4%) and melanoma (28.2%) – the absolute risk for a VTE (defined as a composite of deep venous thrombosis and pulmonary embolism) was 7.4% at 6 months after initiating ICI treatment and 13.8% at 1 year.
Compared with the 2 years prior to ICI initiation, the VTE risk was a significant fivefold higher in the 2 years after, report Tomas Neilan (Massachusetts General Hospital, Boston, USA) and co-authors in the European Journal of Cancer.
The results were similar for each of the individual components of the composite endpoint, and also in a sensitivity analysis excluding patients who had either died or been lost to follow-up by the end of the 2-year study period.
“Our study highlights the need for increased clinical suspicion for VTE in patients with cancer receiving ICIs,” say the researchers.
“Upon confirmation of the findings via additional studies, randomised trials testing the effect of prophylactic anticoagulation with ICI initiation would be reasonable,” they add.
medwireNews is an independent medical news service provided by Springer Healthcare Ltd. © 2021 Springer Healthcare Ltd, part of the Springer Nature Group